Florida, 2009

Damaging Winds in Florida, February 2, 2009

February 2, 2009 · NWS KEY · 2 events in 1 county or zone

An isolated severe thunderstorm in advance of an eastward-moving line of thunderstorms moved east-southeast across Vaca Key and the city of Marathon. Isolated wind damage and measured severe thunderstorm wind gusts were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

An isolated severe thunderstorm in advance of an eastward-moving line of thunderstorms moved east-southeast across Vaca Key and the city of Marathon. Isolated wind damage and measured severe thunderstorm wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Feb 2, 2:00 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Feb 2, 2:00 PM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
200 PM EST MON FEB 2 2009

.DISCUSSION...
A LOW PRESSURE SYSTEM IS DEEPENING IN THE CENTRAL GULF THIS
AFTERNOON.  STRETCHED OUT AHEAD OF IT IS A WARM FRONT ACROSS
SOUTHERN FLORIDA.  TRAILING SOUTHWARD INTO THE YUCATAN CHANNEL IS A
PREFRONTAL TROF...WITH A COLD FRONT STRETCHED WESTWARD BEHIND THE
LOW.  ALOFT...THE KEYS ARE ON THE SOUTHERN SIDE OF A 100 KNOT E-W
300MB JET.  THIS JET ARRANGEMENT IS NOT FAVORABLE FOR ENHANCING
LIFT...AND INDEED IT APPEARS THAT AIRMASS OVER THE KEYS HAS NOT YET
BEEN DESTABILIZED BY LIFT AND SURFACE HEATING...GIVEN THE LACK OF
THUNDER OVER THE MAINLAND OR CUBA.

TONIGHT...THE LOW WILL SHOOT ACROSS CENTRAL FLORIDA...REACHING THE
ATLANTIC COAST AROUND 12Z.  WOULD EXPECT THE PREFRONTAL TROF TO BE
IN THE VICINITY OF KEY WEST AND BEGIN CROSSING THE KEYS BY AROUND
SUNSET...WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG IT.  AFTER
THAT PASSES...EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ALONG THE FRONT DURING THE EARLY MORNING HOURS.

GIVEN THE LACK OF PROPER PHASING WITH THE UPPER LEVEL JET...WOULD
EXPECT THE INCOMING THUNDERSTORMS TO FEATURE GUSTY WINDS...BUT
SHOULD REMAIN BELOW SEVERE CRITERIA TONIGHT.  THE FRONT WILL CLEAR
THE KEYS BY LATE TOMORROW MORNING...WITH COOL TEMPS AND CLEARING
SKIES BEHIND IT.

WEDNESDAY WILL BE COOL AND PARTLY CLOUDY AS THE LOW DEEPENS AND
SHOOTS UP THE ATLANTIC TOWARDS NEWFOUNDLAND.  A HIGH WILL BUILD OVER
THE SOUTHERN MS VALLEY AND THE GRADIENT BETWEEN THE TWO FEATURES
WILL PUSH COLD AIR DEEP INTO FLORIDA.  THE ASSOCIATED COLD FRONT
WILL REACH THE KEYS WEDNESDAY NIGHT...AND THE LOWS THURSDAY MORNING
WILL BE VERY COOL.

BY THE WEEKEND...THE HIGH WILL BE SETTLING IN ACROSS NORTHERN
FLORIDA...RETURNING THE KEYS WEATHER TO MORE NORMAL CONDITIONS.

.MARINE...
SMALL CRAFT ADVISORY CRITERIA MAY BE BRIEFLY MET AFTER FRONTAL
PASSAGE TONIGHT...BUT DURATION WILL BE SHORT.  WILL GO WITH AN
EXERCISE CAUTION OVERNIGHT.  A SECONDARY WIND SURGE WILL COME
THROUGH TOMORROW NIGHT...WHICH MAY REQUIRE AN SCA...THEN THERE IS
ANOTHER FRONT COMING DOWN WED NIGHT WITH 20KT WINDS BEHIND IT ON
THURSDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AT THE KEY WEST AND
MARATHON TERMINALS. TOWARD EVENING (00Z/7PM) WE EXPECT SHOWERS AND
THUNDERSTORMS TO BE IN OUR VICINITY...MOVING RAPIDLY FROM NORTHWEST
TOWARD THE SOUTHEAST. AFTER THEY MOVE THROUGH -- WITH MVFR
CIGS/VSBYS -- WE WILL EXPERIENCE A SHIFT IN WIND DIRECTION AND AN
INCREASE IN SPEED THROUGH THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  64  67  52  66 / 70 20 00 00
MARATHON  65  66  51  66 / 70 30 00 00
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........STRAHAN
AVIATION/NOWCASTS.....DFM
DATA COLLECTION.......BC

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 2, 4:09 AM EST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
409 AM EST MON FEB 2 2009

FLZ076>078-GMZ031>033-052>054-072>075-031000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
409 AM EST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT IN THE KEYS AND SURROUNDING
WATERS AHEAD OF A COLD FRONT WHICH WILL BE DROPPING THROUGH THE GULF
OF MEXICO. THE PRIMARY HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH SOUTH OF THE KEYS AND SURROUNDING WATERS BY
EARLY TUESDAY MORNING. FRESH TO OCCASIONALLY STRONG NORTHWEST TO
NORTH WINDS WILL LIKELY PROMPT A SMALL CRAFT ADVISORY FOR ALL WATERS
SURROUNDING THE FLORIDA KEYS. FRESH TO OCCASIONALLY STRONG NORTHERLY BREEZES
WILL PERSIST THROUGH THURSDAY...WHEN A REINFORCING SHOT OF COOL AIR
DROPS SOUTHWARD ACROSS THE AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Key West radar (KBYX), 68 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
February 2, 7:58 PM EST
Where
Monroe County, 0.47 mi NNE of Marathon Flight Stri
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
24.726, -81.048

A wind gust of 52 knots (60 mph) was observed at the Florida Keys Marathon Airport in association with a severe thunderstorm. One tree was uprooted near the ASOS.

Thunderstorm Wind, Monroe

When
February 2, 10:15 PM EST
Where
Monroe County, 0.93 mi N of Key Colony Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
24.733, -81.019

Wind damage due to a severe thunderstorm occurred at a restaurant on the Florida Bay side of the city of Marathon, just east of the causeway to Key Colony Beach. Large outdoor furniture, including restaurant tables, became airborne and overturned. Damage was reported to a tiki bar roof, with tree limbs broken on the property. Widespread pea to marble size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157018, 157021.